Alert archive / Alaska / Blizzard Watches in 2007

Blizzard Watch 17, NWS Anchorage, AK

December 23, 2007

NWS Anchorage, AK issued this blizzard watch at Dec 23, 2007, 12:16 AM AKST. It took effect at Dec 23, 2007, 6:00 PM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2007, 12:16 AM AKST (09:16 UTC)
In effect from
Dec 23, 2007, 6:00 PM AKST
Expired
Dec 23, 2007, 10:24 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 231416
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
516 AM AST SUN DEC 23 2007

AKZ185-240230-
/X.UPG.PAFC.BZ.A.0016.071223T2300Z-071224T1300Z/
/X.NEW.PAFC.BS.Y.0019.071224T0000Z-071224T0900Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
516 AM AST SUN DEC 23 2007

...BLOWING SNOW ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT AST TONIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLOWING
SNOW ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT AST TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

LOW PRESSURE TRACKING ALONG THE EASTERN ALEUTIANS WILL BRING SNOW
AND BLOWING SNOW TO THE REGION BEGINNING LATE THIS AFTERNOON.
NORTHEAST WIND 20 TO 30 MPH WILL CAUSE BLOWING SNOW TO REDUCE
VISIBILITIES BELOW ONE QUARTER MILE FROM LATE THIS AFTERNOON
UNTIL MIDNIGHT. SNOW WILL DIMINISH RAPIDLY AFTER MIDNIGHT. GUSTS
TO 40 MPH AFTER MIDNIGHT WILL CONTINUE TO CREATE LOCAL AREAS OF
BLOWING SNOW OVERNIGHT.

A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED
DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN
TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

AKZ161-240230-
/X.NEW.PAFC.BS.Y.0020.071224T1500Z-071225T0100Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
516 AM AST SUN DEC 23 2007

...BLOWING SNOW ADVISORY IN EFFECT FROM 6 AM TO 4 PM AST MONDAY
SOUTH AND EAST OF KING SALMON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLOWING
SNOW ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 4 PM AST MONDAY. 

LOW PRESSURE MOVING ALONG THE ALASKA PENINSULA WILL BRING SNOW AND
BLOWING SNOW TO PORTIONS OF THE BRISTOL BAY ZONE FROM MONDAY MORNING
THROUGH MONDAY AFTERNOON. NORTHWEST WINDS ARE EXPECTED TO INCREASE
MONDAY MORNING TO 20 TO 30 MPH WITH LOCALLY STRONGER GUSTS THROUGH
CHANNELED TERRAIN. BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE
QUARTER MILE OR LESS AT TIMES DURING THE DAY SOUTH AND EAST OF
KING SALMON. SNOW IS EXPECTED TO DIMINISH LATE IN THE AFTERNOON AND
VISIBILITIES WILL IMPROVE DURING THE EVENING.

A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED
DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN
TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

AKZ181-240230-
/X.NEW.PAFC.BZ.A.0017.071224T0300Z-071224T0900Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
516 AM AST SUN DEC 23 2007

...BLIZZARD WATCH IN EFFECT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT THIS EVENING. 

LOW PRESSURE TRACKING ALONG THE ALEUTIANS WILL BRING SNOW AND WIND
TO THE ALASKA PENINSULA THIS AFTERNOON AND INTENSIFY DURING THE 
EVENING. NORTH WIND WILL INCREASE TO 20 TO 40 MPH DURING THE
EVENING. THIS WILL CREATE AREAS OF BLOWING SNOW WHICH MAY REDUCE
VISIBILITIES BELOW ONE QUARTER MILE DURING THE EVENING.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK42 PAFC 231924
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1024 AM AST SUN DEC 23 2007

AKZ181-240730-
/X.UPG.PAFC.BZ.A.0017.071224T0300Z-071224T0900Z/
/X.NEW.PAFC.BZ.W.0030.071224T0300Z-071224T1400Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1024 AM AST SUN DEC 23 2007

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM AST
MONDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM AST
MONDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

LOW PRESSURE TRACKING ALONG THE ALEUTIANS WILL BRING SNOW AND
WIND TO THE ALASKA PENINSULA THIS AFTERNOON AND INTENSIFY DURING
THE EVENING. NORTH WIND WILL INCREASE TO 25 TO 45 MPH DURING THE
EVENING AND CONTINUE OVERNIGHT. THIS WILL CREATE AREAS OF BLOWING
SNOW WHICH WILL REDUCE VISIBILITIES BELOW ONE QUARTER MILE.

A BLIZZARD
WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR
OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR
VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ161-240730-
/X.CON.PAFC.BS.Y.0020.071224T1500Z-071225T0100Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
1024 AM AST SUN DEC 23 2007

...BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM AST
MONDAY FOR SOUTH AND EAST OF KING SALMON...

A BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM AST
MONDAY. 

LOW PRESSURE MOVING ALONG THE ALASKA PENINSULA WILL BRING SNOW
AND BLOWING SNOW TO PORTIONS OF THE BRISTOL BAY ZONE FROM MONDAY
MORNING THROUGH MONDAY AFTERNOON. NORTHWEST WINDS ARE EXPECTED TO
INCREASE MONDAY MORNING TO 20 TO 30 MPH WITH LOCALLY STRONGER
GUSTS THROUGH CHANNELED TERRAIN. BLOWING SNOW WILL REDUCE
VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES DURING THE DAY
SOUTH AND EAST OF KING SALMON. SNOW IS EXPECTED TO DIMINISH LATE
IN THE AFTERNOON AND VISIBILITIES WILL IMPROVE DURING THE
EVENING.

A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED
DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN
TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

AKZ185-240730-
/X.CON.PAFC.BS.Y.0019.071224T0000Z-071224T0900Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
1024 AM AST SUN DEC 23 2007

...BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO MIDNIGHT AST TONIGHT...

A BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO MIDNIGHT AST TONIGHT. 

LOW PRESSURE TRACKING ALONG THE EASTERN ALEUTIANS WILL BRING SNOW
AND BLOWING SNOW TO THE REGION BEGINNING LATE THIS AFTERNOON.
NORTHEAST WIND 20 TO 30 MPH WILL CAUSE BLOWING SNOW TO REDUCE
VISIBILITIES BELOW ONE QUARTER MILE FROM LATE THIS AFTERNOON
UNTIL MIDNIGHT. SNOW WILL DIMINISH RAPIDLY AFTER MIDNIGHT. GUSTS
TO 40 MPH AFTER MIDNIGHT WILL CONTINUE TO CREATE LOCAL AREAS OF
BLOWING SNOW OVERNIGHT.

A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED
DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN
TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Dec 23, 12:05 AM AKST, 11 minutes earlier.

Area forecast discussion, Dec 23, 12:05 AM AKST, 11 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
505 AM AST SUN DEC 23 2007

.ANALYSIS AND UPPER LEVELS...
THIS MORNING...THERE IS A STRONG SURFACE LOW IN THE EASTERN GULF OF
ALASKA MOVING NORTHEAST. A SURFACE TROUGH AXIS EXTENDS NORTHWEST
FROM THE LOW THROUGH KENNEDY ENTRANCE AND INTO THE KUSKOKWIM VALLEY.
PRECIPITATION IS PRESENT ALONG BOTH SIDES OF THIS TROUGH AXIS...WITH
SOME GUSTY WEST TO SOUTHWEST WINDS AND COLD ADVECTION ON THE BACK
SIDE OF THE TROUGH AXIS AS IT MOVES NORTHEAST AND UP COOK INLET
TODAY. OUT WEST...SHOWERY COLD NORTHWEST FLOW ENCOMPASSES THE
BERING. A SURFACE LOW PRESSURE IS TRACKING JUST SOUTH OF THE
ALEUTIAN CHAIN FROM WEST TO EAST TODAY...WITH THE NORTH SIDE OF THE
LOW BRINGING SNOW AND WINDS TO THE EASTERN ALEUTIANS TODAY.

.MODEL DISCUSSION...
MODELS OVERALL ARE DOING OKAY...BUT THEY HAVE NOT BEEN TERRIBLY
CONSISTENT RUN TO RUN WITH THE LOW TRACKING SOUTH OF THE ALEUTIANS
TODAY. LATEST MODEL RUNS ARE SHIFTING THE LOW TRACK A LITTLE FARTHER
SOUTH FOR TODAY AND THIS EVENING WHICH MAY MAKE IT TOUGH FOR THE
SNOW TO GET AS FAR NORTH AS DUTCH HARBOR TODAY AND COLD BAY TONIGHT.
STILL SOME INCONSISTENCIES FOR THE LOW TRACK AS WELL ONCE IN GETS
INTO THE NORTH/WEST GULF OF ALASKA MONDAY AND MONDAY NIGHT. STRONG
WINDS WITH THIS LOW PRESSURE ARE A CERTAINTY AND WE HAVE RAISED
WINDS OVER SOME AREAS...BUT THE UNCERTAINTY WITH THE TRACK WILL KEEP
US CONSERVATIVE FOR SNOWFALL TOTALS UNTIL WE GET A BETTER LOCK ONTO
THE LOW.

.SHORT TERM FORECAST...
SOUTHCENTRAL...
FIRST ITEM OF CONCERN IS A SHARP TROUGH AXIS MOVING NORTHEAST
THROUGH THE FAR NORTHWEST GULF AND COOK INLET REGION TODAY.
EXPECTING GUSTY WEST TO SOUTHWEST WINDS ON THE BACK SIDE ALONG WITH
STRONG COLD ADVECTION. THIS IS EVIDENCED BY AUGUSTINE ISLAND WHICH
DROPPED 11 DEGREES WITHIN AN HOUR AS THE TROUGH AXIS MOVED THROUGH.
EXPECT A GOOD BUT QUICK SHOT OF SNOW TODAY INTO THIS EVENING AS THE
TROUGH AXIS MOVES UP COOK INLET. DO NOT EXPECT THE PRECIPITATION TO
LAST MUCH MORE THAN SIX HOURS ANYWHERE...WHICH SHOULD KEEP SNOW
AMOUNTS FROM REACHING ADVISORY CRITERIA. WILL HAVE TO WATCH FOR
BLOWING SNOW AROUND KACHEMAK BAY TODAY AS THE STRONG WESTERLY WINDS
KICK IN BY MIDDAY WITH THE SNOW. THERE WILL BE A VERY BRIEF BREAK IN
SYSTEMS THIS AFTERNOON/EVENING FOR KODIAK AND LATE TONIGHT FOR
SOUTHCENTRAL BEFORE A MAJOR LOW PRESSURE BRINGS BACK THE ACTION. DUE
TO UNCERTAINTY IN THE TRACK OF THE LOW...WE ARE NOT HITTING ANYTHING
TOO HARD AT THE MOMENT...BUT THERE IS THE POTENTIAL FOR SOME STRONG
WINDS AND HEAVY SNOW (AND RAIN) FOR QUITE A FEW AREAS WITH THIS LOW
DEPENDING ON ITS TRACK. THE BEST GUESS TRACK OF THE LOW IS FROM JUST
EAST OF KODIAK NORTHEAST INTO PRINCE WILLIAM SOUND. STORM FORCE
WINDS LOOK LIKELY OVER MANY MARINE AREAS. WITH VERY STRONG COLD
ADVECTION ON THE BACKSIDE OF THE LOW...ACCUMULATING SNOW IS A GOOD
POSSIBILITY FROM COOK INLET UP INTO THE SUSITNA VALLEY LATE MONDAY
INTO EARLY TUESDAY.

SOUTHWEST MAINLAND...
LIGHT SNOW WILL OCCUR OVER MUCH OF THE KUSKOKWIM VALLEY TODAY AS THE
ALREADY DISCUSSED TROUGH AXIS MOVES THROUGH. AFTER THIS...MOST OF
THE ACTIVE WEATHER (SNOW AND WIND) WILL BE ALONG THE ALEUTIAN AND
ALASKA RANGE ON THE WEST/NORTHWEST SIDE OF THE LOW TRACKING THROUGH
THE NORTH/WEST GULF OF ALASKA MONDAY AND MONDAY NIGHT.

BERING SEA/ALEUTIANS...
LOW PRESSURE PASSING SOUTH OF THE ALEUTIANS WILL SKIM THE EASTERN
ALEUTIANS AND ALASKA PENINSULA TODAY AND TONIGHT. NOT CONFIDENT THAT
A WHOLE LOT OF ACTUAL SNOW WILL REACH AS FAR NORTH AS DUTCH WITH
THIS SYSTEM...SO WE ARE OPTING WITH A BLOWING SNOW ADVISORY. ISSUING
A BLIZZARD WATCH FOR THE ALASKA PENINSULA THIS EVENING AS THE LOW
WILL TRACK A LITTLE CLOSER TO THEM BUT THEY WILL STILL BE ON THE
COLD SIDE OF THE LOW. A STRONGER LOW PRESSURE WILL THEN TAKE A TRACK
SIMILAR TO OR JUST NORTH OF ITS PREDECESSOR...TRACKING ALONG OR JUST
SOUTH OF THE ALEUTIANS/ALASKA PENINSULA TUESDAY THROUGH WEDNESDAY.

.LONG TERM FORECAST...
COLD SHOWERY NORTHWEST FLOW IS LIKELY TO PERSIST IN THE BERING
THROUGH LATE NEXT WEEK...WITH LOW PRESSURE OVER THE GULF OF ALASKA
AND SEASONABLY COLD AIR OVER THE MAINLAND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 181.
MARINE...STORM WARNING ZONES 120 130 132 140 351 352.
         GALE WARNING ZONES 125 138 141 150 155 160 165 170.
         HEAVY FREEZING SPRAY WARNING ZONES 130 138 140 150 155 160
          165 180 185 411 412 414.
FIRE WEATHER...NONE.

FOISY DEC 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 11:00 PM AKSTGale WarningAFC60 hr
Dec 22, 11:00 PM AKSTGale WarningAFC60 hr
Dec 22, 11:00 PM AKSTSmall Craft AdvisoryAFC24 hr
Dec 22, 11:00 PM AKSTStorm WarningAFC3 days
Dec 22, 11:00 PM AKSTStorm WarningAFC48 hr
Dec 22, 11:00 PM AKSTHeavy Freezing Spray WarningAFC8 days
Dec 22, 11:00 PM AKSTHeavy Freezing Spray WarningAFC3 days
Dec 22, 11:00 PM AKSTHeavy Freezing Spray WarningAFC4 days
Dec 23, 12:16 AM AKSTBlowing Snow AdvisoryAFC14 hr
Dec 23, 12:16 AM AKSTBlowing Snow AdvisoryAFC15 hr
Dec 23, 4:31 AM AKSTWinter Weather AdvisoryAFC9 hr
Dec 23, 5:24 AM AKSTBlizzard WarningAFC13 hr
Dec 23, 11:00 AM AKSTGale WarningAFC60 hr
Dec 23, 11:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Dec 23, 11:00 AM AKSTStorm WarningAFC24 hr
Dec 23, 11:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Dec 23, 11:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Dec 23, 11:00 AM AKSTHeavy Freezing Spray WarningAFC24 hr
Dec 23, 12:00 PM AKSTGale WarningAFC59 hr

Nearby

Blizzard Watches in Alaska, 2007Every blizzard watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.